Alert archive / Illinois / Severe Thunderstorm Warnings in 2009

Severe Thunderstorm Warning 47, NWS Quad Cities, IA

June 19, 2009Dubuque County, Iowa; Carroll County, Jo Daviess County, Stephenson County, Illinois

NWS Quad Cities, IA issued this severe thunderstorm warning at Jun 19, 2009, 9:02 AM CDT for Dubuque County, Iowa; Carroll County, Jo Daviess County, Stephenson County, Illinois. It was in force for 58 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jun 19, 2009, 9:02 AM CDT (14:02 UTC)
Expired
Jun 19, 2009, 10:00 AM CDT
In force
58 min
Issued by
NWS Quad Cities, IA
Area
Storm-based polygon

Counties Dubuque County, IA, Carroll County, IL, Jo Daviess County, IL, Stephenson County, IL

The radar

The Quad Cities radar (KDVN), 85 km from the middle of the area, began a volume at 14:02 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 19, 7:14 AM CDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

Davenport, (KDVN), launched 12:00Z, 2.0 hours before the alert went out and 82 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Davenport, at 12:00Z on 2009-06-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2575 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Davenport, at 12:00Z on 2009-06-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 73 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2575 J/kg
Mixed-layer CIN
-76 J/kg
Mixed-layer LCL
810 m above ground
0-6 km bulk shear
50 kt
0-1 km storm-relative helicity
73 m²/s²
0-3 km storm-relative helicity
167 m²/s²
Significant tornado parameter
1.9
Supercell composite
10.9

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Quad Cities, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 19, 3:14 AM CDT, 5 hours 48 minutes earlier.

Area forecast discussion, Jun 19, 3:14 AM CDT, 5 hours 48 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
314 AM CDT FRI JUN 19 2009

.SYNOPSIS...TWO STORM CLUSTERS ARE CURRENTLY MOVING THROUGH THE
REGION. FIRST OVER SOUTHERN WI AND NORTHERN IL DEVELOPED IN LOW-
LEVEL WAA AND HAD LITTLE EFFECT ON OUR AREA. SECOND AND MORE OF
CONCERN TO US IN THE CLUSTER OF STORMS IN SOUTHEAST NE AND EXTREME
WESTERN IA...ALONG THE FRONTAL BOUNDARY WHICH STRETCHES FROM
SOUTHWEST KS NORTHEAST INTO SOUTHERN MN.

&&

.SHORT TERM...TODAY AND TONIGHT.
MAIN CONCERN FOR US IS THREAT OF SEVERE WEATHER TODAY AND THIS
EVENING. CLUSTER OF STORMS TO OUR WEST WILL BE THE KEY TO OUR
THREAT TODAY. IF THEY HOLD TOGETHER AND DEVELOP INTO A WELL
ORGANIZED SYSTEM AND TAP INTO THE HIGHLY UNSTABLE AIR OVER
IOWA...THAT WILL BE THE PROBLEM OF THE DAY. IF THE CAP HOLDS AND
THE STORMS WEAKEN AS THEY MOVE EAST...THEN THE CHALLENGE WILL BE
TO ASSESS THEIR IMPACT ON THE ENVIRONMENT OVER THE STATE AND THE
POTENTIAL FOR REDEVELOPMENT LATER THIS AFTERNOON AND EVENING AS
THE SURFACE COLD FRONT MOVES THROUGH THE CWA.

INSTABILITY IS QUITE HIGH WITH SBCAPES BETWEEN 2000 AND 3000
J/KG...EVEN AT THIS TIME IN THE MORNING. HOWEVER...CIN IS HIGH
ESPECIALLY OVER THE SOUTHERN PART OF THE CWA. 0-6KM SHEAR SUPPORTS
WELL ORGANIZED CONVECTION...PERHAPS EVEN SUPERCELLS IF UPDRAFTS
ARE SURFACE-BASED...BUT 0-1KM SHEAR AND SSW SURFACE WINDS ARE NOT
PARTICULARLY FAVORABLE FOR TORNADOES. MAIN THREATS TODAY WILL BE
WIND AND LOCAL HEAVY RAIN/FLASH FLOODING. RECENT RAINS HAVE
SATURATED SOILS IN MANY PARTS OF THE CWA...BUT WILL HOLD OFF ON
ISSUING A FLASH FLOOD WATCH AS THE DETAILS OF THE THREAT REMAIN
UNCLEAR.

MODELS AGREE IN BRINGING THE FRONT THROUGH THE CWA THIS EVENING
WHICH SHOULD END THE SEVERE/HEAVY RAIN THREAT.

.LONG TERM...SATURDAY THROUGH THURSDAY

THE UPPER TROUGH SHIFTS TO OUR EAST BY SATURDAY BUT THE WARM MOIST
AIR MASS AND JET AXIS WILL PERSIST OVER THE MID AND UPPER MISSISSIPPI
RIVER VALLEY INTO NEXT WEEK. THUS WHILE THIS WOULD SUPPORT AT
LEAST SOME CHANCE OF RAIN...SURFACE FEATURES IN ALL THE MODELS ARE
VERY WEAK AND ILL-DEFINED...THUS IT IS HARD TO PIN DOWN POP
CHANCES. WAA RETURNS SUNDAY AS THE WARM FRONT LIFTS BACK NORTH...
SO HAVE SOME POPS ASSOCIATED WITH THIS. TEMPS AND HUMIDITY THE
NEXT WEEK WILL BE RATHER SUMMER-LIKE.

&&

.AVIATION...EXPECT VFR CONDITIONS THROUGH THE FORECAST PERIOD
OUTSIDE OF THUNDERSTORMS...WHERE VERY MOIST CONDITIONS WILL RESULT
ON IFR-LIFR CIGS AND VSBYS WHERE THE STORMS OCCUR.

&&

.DVN WATCHES/WARNINGS/ADVISORIES...
IA...NONE.
IL...NONE.
MO...NONE.
&&

WOLF
Hazardous weather outlook, Jun 19, 4:38 AM CDT, 4 hours 24 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
438 AM CDT FRI JUN 19 2009

IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007-
009-015>018-024>026-034-035-MOZ009-010-200945-
BUCHANAN-DELAWARE-DUBUQUE-BENTON-LINN-JONES-JACKSON-IOWA-JOHNSON-
CEDAR-CLINTON-MUSCATINE-SCOTT-KEOKUK-WASHINGTON-LOUISA-JEFFERSON-
HENRY IA-DES MOINES-VAN BUREN-LEE-JO DAVIESS-STEPHENSON-CARROLL-
WHITESIDE-ROCK ISLAND-HENRY IL-BUREAU-PUTNAM-MERCER-HENDERSON-
WARREN-HANCOCK-MCDONOUGH-SCOTLAND-CLARK-
438 AM CDT FRI JUN 19 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
ILLINOIS...NORTHWEST ILLINOIS...WEST CENTRAL ILLINOIS...EAST
CENTRAL IOWA...NORTHEAST IOWA...SOUTHEAST IOWA AND NORTHEAST
MISSOURI.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS WILL DEVELOP OVER THE AREA TODAY AND ARE LIKELY TO
BE SEVERE AND PRODUCE LOCALLY HEAVY RAINFALL. THE ATMOSPHERE IS
VERY UNSTABLE AND WINDS ALOFT SUPPORT WELL ORGANIZED THUNDERSTORMS
CAPABLE OF PRODUCING DAMAGING STRAIGHT-LINE WINDS. INTENSE RAINFALL
WILL OCCUR WITH THESE STORMS THAT MAY CAUSE MINOR FLOODING. WHERE
MULTIPLE THUNDERSTORMS TRACK OVER THE SAME AREA...FLASH FLOODING
IS LIKELY.

THE FIRST GROUP OF THUNDERSTORMS IS CURRENTLY IN WESTERN IOWA AND
MOVING EASTWARD. THIS COULD BRING A ROUND OF MORNING SEVERE
WEATHER. AS THE COLD FRONT MOVES THROUGH THE AREA LATER THIS
AFTERNOON AND EVENING...ANOTHER ROUND OF SEVERE THUNDERSTORMS IS
POSSIBLE.

THE THREAT OF SEVERE WEATHER WILL END LATER TONIGHT WHEN THE COLD
FRONT EXITS THE AREA.

THE STORM PREDICTION CENTER HAS ALMOST ALL OF THE AREA UNDER A
MODERATE RISK OF SEVERE THUNDERSTORMS...THUS AN EMERGENCY
MANAGEMENT CONFERENCE CALL WILL BE SCHEDULED LATER TODAY TO
DISCUSS THE SEVERE THREAT.

IN ADDITION...SOME AREA RIVERS ARE EXPERIENCING GENERALLY MINOR
FLOODING. PLEASE SEE THE LATEST FLOOD STATEMENTS AND FLOOD
WARNINGS FOR DETAILS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THE PROBABILITY OF WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS LIKELY TODAY. REPORTS OF STRONG WINDS...
WIND DAMAGE AND RAINFALL AMOUNTS WILL BE APPRECIATED.

WOLF

In the hours before

Local storm report, Jun 19, 8:50 AM CDT, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
850 AM CDT FRI JUN 19 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0846 AM     TSTM WND GST     2 W DUBUQUE             42.50N 90.74W
06/19/2009  E80 MPH          DUBUQUE            IA   TRAINED SPOTTER

            50 TO 60 MPH WINDS IWTH GUST TO 70 TO 80 MPH.WIND
            EQUIPMENT BROKEN.

&&

WE
Local storm report, Jun 19, 8:52 AM CDT, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
852 AM CDT FRI JUN 19 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0750 AM     TSTM WND DMG     URBANA                  42.22N 91.88W
06/19/2009                   BENTON             IA   TRAINED SPOTTER

            LOTS OF DAMAGE IN THE TOWN OF URBANA. 1-2 FT. DIAMETER
            TREES DOWN. HIGHWAY SIGNS BLOWN OVER. SHINGLES PEELED OFF
            HOUSES. GAS AND BANK SIGN BLOWN OUT. TIME ESTIMATED.

&&

LEGRO
Local storm report, Jun 19, 8:53 AM CDT, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
853 AM CDT FRI JUN 19 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0848 AM     TSTM WND GST     DUBUQUE                 42.50N 90.69W
06/19/2009  E55 MPH          DUBUQUE            IA   TRAINED SPOTTER

            DOWNTOWN DUBUQUE.

&&

WE
Local storm report, Jun 19, 8:55 AM CDT, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
855 AM CDT FRI JUN 19 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0850 AM     TSTM WND DMG     3 NW DUBUQUE            42.53N 90.73W
06/19/2009                   DUBUQUE            IA   TRAINED SPOTTER

            2-3 FOOT DIAMETER TREE DOWN. TIME ESTIMATED.

&&

LEGRO
Local storm report, Jun 19, 8:57 AM CDT, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
857 AM CDT FRI JUN 19 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0815 AM     TSTM WND DMG     EARLVILLE               42.48N 91.27W
06/19/2009                   DELAWARE           IA   TRAINED SPOTTER

            TREES DOWN. WINDOWS BLOWN IN AND ROOF DAMAGE.

&&

WE
Local storm report, Jun 19, 9:01 AM CDT, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
901 AM CDT FRI JUN 19 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0845 AM     TSTM WND DMG     DUBUQUE                 42.50N 90.69W
06/19/2009                   DUBUQUE            IA   TRAINED SPOTTER

            POWER LINES DOWN IN TOWN. TIME ESTIMATED.

&&

LEGRO

The office that day

Everything else NWS Quad Cities, IA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 18, 9:17 PM CDTRiver Flood WarningDVNLee24 hr
Jun 19, 7:00 AM CDTSevere Thunderstorm WarningDVNBenton, Iowa, Johnson, Linn60 min
Jun 19, 7:28 AM CDTSevere Thunderstorm WarningDVNBuchanan32 min
Jun 19, 7:45 AM CDTSevere Thunderstorm WarningDVNBuchanan, Delaware, Dubuque, Jones, Linn60 min
Jun 19, 8:17 AM CDTSevere Thunderstorm WarningDVNDelaware, Dubuque, Jackson, Jones58 min
Jun 19, 8:33 AM CDTSevere Thunderstorm WarningDVNClinton, Jackson57 min
Jun 19, 4:00 PM CDTTornado WarningDVNDes Moines, Lee45 min
Jun 19, 4:19 PM CDTSevere Thunderstorm WarningDVNLee, Van Buren56 min
Jun 19, 4:24 PM CDTSevere Thunderstorm WarningDVNHenry, Jefferson, Keokuk, Van Buren, Washington54 min
Jun 19, 4:36 PM CDTFlash Flood WarningDVNBenton, Cedar, Iowa, Johnson, Linn3 hr
Jun 19, 4:42 PM CDTSevere Thunderstorm WarningDVNIowa, Johnson, Keokuk, Louisa, Muscatine, Washington46 min
Jun 19, 4:48 PM CDTFlash Flood WarningDVNCedar, Clinton, Jackson, Jones3 hr
Jun 19, 5:03 PM CDTSevere Thunderstorm WarningDVNDes Moines, Henry, Lee, Louisa72 min
Jun 19, 5:03 PM CDTSevere Thunderstorm WarningDVNCedar, Johnson, Louisa, Muscatine, Scott, Washington57 min
Jun 19, 5:12 PM CDTFlash Flood WarningDVNCedar, Clinton, Louisa, Muscatine, Scott91 min
Jun 19, 5:28 PM CDTSevere Thunderstorm WarningDVNCedar, Clinton, Muscatine, Scott62 min
Jun 19, 1:48 AM CDTSpecial Weather StatementDVNStephenson57 min
Jun 19, 4:10 PM CDTSevere Thunderstorm WarningDVNHancock, McDonough41 min
Jun 19, 4:37 PM CDTTornado WarningDVNHenderson, Warren17 min
Jun 19, 5:09 PM CDTFlash Flood WarningDVNCarroll, Jo Daviess, Stephenson3 hr
Jun 19, 5:39 PM CDTSevere Thunderstorm WarningDVNBureau, Henry, Putnam66 min
Jun 19, 6:07 PM CDTSevere Thunderstorm WarningDVNCarroll, Whiteside38 min

Nearby

Severe Thunderstorm Warnings in Illinois, 2009Severe Thunderstorm Warnings in Iowa, 2009Every severe thunderstorm warning in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.